Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 38, NWS Birmingham, AL

March 27, 2023Chambers County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 27, 2023, 5:03 AM CDT for Chambers County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2023, 5:03 AM CDT (10:03 UTC)
Expired
Mar 27, 2023, 5:32 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Chambers County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2023 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
3.7
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

889 
WFUS54 KBMX 271003
TORBMX
ALC017-271045-
/O.NEW.KBMX.TO.W.0038.230327T1003Z-230327T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
503 AM CDT Mon Mar 27 2023

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Central Chambers County in east central Alabama...

* Until 545 AM CDT.
    
* At 503 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Buffalo, or near Lafayette, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lanett, Lafayette, La Fayette, Lakeview, Amity Park, Fredonia,
  Veasey Creek Park, Denson, Buffalo, Rocky Point, Southern Harbor
  and White Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3290 8555 3299 8553 3302 8522 3302 8521
      3293 8519 3286 8519
TIME...MOT...LOC 1003Z 276DEG 27KT 3294 8547 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
3 follow-up statements
023 
WWUS54 KBMX 271009
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
509 AM CDT Mon Mar 27 2023

ALC017-271045-
/O.CON.KBMX.TO.W.0038.000000T0000Z-230327T1045Z/
Chambers AL-
509 AM CDT Mon Mar 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR CENTRAL
CHAMBERS COUNTY...
    
At 509 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Buffalo, or over Lafayette, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lanett, Lafayette, La Fayette, Lakeview, Fredonia, Veasey Creek Park,
Denson, Amity Park, Buffalo, Huguley, Southern Harbor, White Plains
and Rocky Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3289 8550 3299 8548 3302 8522 3302 8521
      3293 8519 3286 8519
TIME...MOT...LOC 1009Z 276DEG 27KT 3293 8541 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
340 
WWUS54 KBMX 271016
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
516 AM CDT Mon Mar 27 2023

ALC017-271045-
/O.CON.KBMX.TO.W.0038.000000T0000Z-230327T1045Z/
Chambers AL-
516 AM CDT Mon Mar 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR CENTRAL
CHAMBERS COUNTY...
    
At 516 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Denson, or near Lafayette, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lanett, Lafayette, La Fayette, Lakeview, Amity Park, Fredonia, Veasey
Creek Park, Denson, Huguley, Rocky Point and Southern Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3288 8541 3300 8539 3302 8522 3302 8521
      3293 8519 3286 8519
TIME...MOT...LOC 1016Z 271DEG 32KT 3295 8530 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
082 
WWUS54 KBMX 271032
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
532 AM CDT Mon Mar 27 2023

ALC017-271042-
/O.CAN.KBMX.TO.W.0038.000000T0000Z-230327T1045Z/
Chambers AL-
532 AM CDT Mon Mar 27 2023

...THE TORNADO WARNING FOR CENTRAL CHAMBERS COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3288 8541 3300 8539 3302 8522 3302 8521
      3293 8519 3286 8519
TIME...MOT...LOC 1030Z 276DEG 27KT 3294 8516 

$$

87/Grantham

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 27, 3:20 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 27, 3:20 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
320 AM CDT Mon Mar 27 2023

...New LONG TERM...

.SHORT TERM...
(Today through Tuesday)
Issued at 105 AM CDT MON MAR 27 2023

Watching radar trends right now, there is an outflow boundary near
the I-85 corridor, with two main bands of showers and storms. The
southern band is more surface based and will need to be monitored
over the next several hours for any severe potential. Activity has
been on the weakening trend of the past several hours as the shear
has decreased over the area. There still is some decent MUCAPE but
even those have been decreasing. The band of showers and storms
along the I-59 corridor are more elevated with generally some
small hail at best and heavy rainfall at times. Will continue to
monitor for flooding until this band clears. Meanwhile a more
substantial cold front will move through the area during the
morning and then slide into the southeast by mid-afternoon. Most
of the rain should be out of the southeast by then.

However, the rain will still not be over for Central Alabama. A
quick moving upper level impulse will track along the Gulf Coast
overnight and into Tuesday morning. The models continue to show
that this will mainly impact the southern half of the area, with
the best chances along and south of the US 80/I-85 corridor. Low
level winds will remain from the northeast tonight and Tuesday, so
low level Gulf moisture should be cut-off and instability very
limited. The rain will move out of south central Alabama by late
afternoon Tuesday.

16

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 306 AM CDT MON MAR 27 2023

We finally will dry out Tuesday evening as the front pushes
through as the upper level impulse moves east. Looks like dry
weather will hold out through Friday morning across the north,
while the south should remain dry through Friday night. This is in
response to a cold front that will begin to approach the area and
then slide through during the day on Saturday. We will need to
keep an eye on the front as it moves through, especially in the
south where daytime heating could enhance activity as it moves
through. There still is some timing differences and will just
mention strong storms at this time as the main dynamics are just
to the north of the area. Much more on this system as we go
through the week and the timing differences will hopefully become
a little clearer. We will need to keep an eye on temperatures for
Wednesday morning and Thursday morning. Most of the locations will
remain above freezing Wednesday morning but a few local areas may
briefly drop into the low 30s. Even if areas in the north do not
reach freezing, there will be a frost potential for areas
generally north of the I-20 corridor. Thursday morning will be
warmer but frost potential may develop with light winds.

16

&&
ach the area and
then slide through during the day on Saturday.
.AVIATION...
(06Z TAFS)
Issued at 105 AM CDT MON MAR 27 2023

Showers and storms will continue to impact all TAF sites through 9
to 10z and then slide south through the day. Most of the activity
in the north will be ending by 12 to 14z, while MGM will see stuff
through 18z. TOI may actually begin to see showers by 10z and may
continue there until 21 to 23z. Activity will end after that and
skies will eventually improve to VFR late afternoon/evening.
Another round of showers and storms may move into the south (MGM
and TOI) Tuesday morning but will most likely remain just outside
of this cycle and the next.

16

&&

.FIRE WEATHER...

A cool front will push through Central Alabama today, ending the
rain from north to south. Min RH values this afternoon will remain
elevated. 20 foot winds will shift to the northwest 5-7 mph
across north Alabama, with west to southwest winds 5-7 mph across
the southern counties. Another round of rain will move across
south Alabama by early Tuesday morning, with rainfall amounts
generally less than one- half inch. Dry for Tuesday afternoon
through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     77  47  67  37 /  20  10  20   0
Anniston    78  50  69  40 /  30  10  20   0
Birmingham  77  51  68  41 /  20  10  20   0
Tuscaloosa  79  52  71  42 /  20  20  40   0
Calera      78  52  69  41 /  30  10  30   0
Auburn      78  55  70  44 /  70  20  60   0
Montgomery  80  57  71  44 /  70  30  60   0
Troy        78  59  70  46 /  90  40  70   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for the following
counties: Autauga-Barbour-Bibb-Bullock-Calhoun-Chambers-Chilton-
Clay-Cleburne-Coosa-Dallas-Elmore-Greene-Hale-Jefferson-Lee-
Lowndes-Macon-Marengo-Montgomery-Perry-Pickens-Pike-Randolph-
Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa.

&&

SHORT TERM...16
LONG TERM....16
AVIATION...16

In the hours before

Local storm report, Mar 27, 12:05 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 AM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     FLASH FLOOD      WADLEY                  33.13N 85.57W
03/26/2023                   RANDOLPH           AL   EMERGENCY MNGR

            ROBERTS STREET IN WADLEY IS UNDER WATER.

&&

DAVIS
Local storm report, Mar 27, 12:07 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 AM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     FLASH FLOOD      1 SSW ROANOKE           33.14N 85.38W
03/26/2023                   RANDOLPH           AL   EMERGENCY MNGR

            CHESTNUT STREET AND SATTERWHITE STREET
            FLOODED WITH ONE VEHICLE IN WATER.

&&

DAVIS
Local storm report, Mar 27, 12:12 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 AM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     TSTM WND DMG     2 SW STILL WATERS RESOR 32.72N 85.84W
03/26/2023                   TALLAPOOSA         AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN BLOCKING ROADWAYS SOUTH
            OF LAKE MARTIN, INCLUDING TURNER ROAD,
            LAKEWOOD DRIVE, CENTER PORT ROAD, AND
            OVERLOOK DRIVE.

&&

DAVIS
Local storm report, Mar 27, 12:14 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 AM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     4 SW WHITES BLUFF       32.23N 87.23W
03/26/2023                   DALLAS             AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY ROAD 955.

&&

DAVIS
Special weather statement, Mar 27, 3:32 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
332 AM CDT Mon Mar 27 2023

ALZ037-038-270915-
Tallapoosa AL-Chambers AL-
332 AM CDT Mon Mar 27 2023

...A strong thunderstorm will impact portions of northeastern
Tallapoosa and northwestern Chambers Counties through 415 AM CDT...

At 332 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksons' Gap, or near Dadeville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alexander City, Dadeville, Lafayette, La Fayette, Jacksons' Gap, New
Site, Hillabee Creek, Northern Lake Martin, Penton, Trammel
Crossroads, Ridge Grove, Buffalo, Eastern Lake Martin, Daviston,
Horseshoe Bend National Military Park, Dare Park, Eagle Creek and
Horseshoe Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3281 8588 3299 8592 3311 8543 3285 8537
TIME...MOT...LOC 0832Z 258DEG 31KT 3292 8582

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Special weather statement, Mar 27, 3:33 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
333 AM CDT Mon Mar 27 2023

ALZ028-036-270915-
Clay AL-Coosa AL-
333 AM CDT Mon Mar 27 2023

...A strong thunderstorm will impact portions of Coosa County through
415 AM CDT...

At 333 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake Dam, or 10 miles northeast of Clanton, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodwater, Rockford, Kellyton, Weogufka, Hanover, Lyle, Mitchell
Lake, Dollar, Bradford, Bentleyville, Unity, Parkdale, Moriah,
Hatchet, Higgins Ferry Park, Crewsville, Lay Lake, Cleveland
Crossroads, Paint Creek and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3311 8597 3309 8598 3309 8601 3287 8601
      3285 8645 3287 8648 3291 8649 3293 8651
      3300 8652 3315 8593 3311 8592
TIME...MOT...LOC 0833Z 258DEG 31KT 3293 8647

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:05 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXChambers, Randolph55 min
Mar 26, 7:09 PM CDTSevere Thunderstorm WarningBMXCoosa49 min
Mar 26, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXSumter64 min
Mar 26, 7:15 PM CDTTornado WarningBMXHale, Marengo21 min
Mar 26, 7:29 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes61 min
Mar 26, 7:56 PM CDTAreal Flood AdvisoryBMXDallas, Greene, Hale, Marengo, Perry, Sumter3 hr
Mar 26, 7:57 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo47 min
Mar 26, 8:11 PM CDTAreal Flood AdvisoryBMXChilton, Coosa, Tallapoosa43 min
Mar 26, 8:31 PM CDTSpecial Weather StatementBMXLowndes29 min
Mar 26, 8:46 PM CDTSevere Thunderstorm WarningBMXDallas44 min
Mar 26, 8:54 PM CDTFlash Flood WarningBMXChilton, Coosa, Tallapoosa4 hr
Mar 26, 9:15 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes60 min
Mar 26, 9:34 PM CDTAreal Flood AdvisoryBMXChambers, Randolph, Tallapoosa3 hr
Mar 26, 9:36 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery39 min
Mar 26, 10:09 PM CDTSevere Thunderstorm WarningBMXChambers, Coosa, Lee, Macon, Randolph, Tallapoosa69 min
Mar 26, 10:20 PM CDTFlash Flood WarningBMXChambers, Randolph, Tallapoosa2 hr
Mar 26, 10:25 PM CDTTornado WarningBMXElmore, Tallapoosa12 min
Mar 26, 10:48 PM CDTSpecial Weather StatementBMXBullock27 min
Mar 26, 11:44 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes, Montgomery4 hr
Mar 27, 2:29 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Hale, Perry4 hr
Mar 27, 2:39 AM CDTTornado WarningBMXElmore, Macon, Montgomery33 min
Mar 27, 2:57 AM CDTRiver Flood WarningBMXChambers, Randolph, Tallapoosa18 hr
Mar 27, 3:32 AM CDTSpecial Weather StatementBMXChambers, Tallapoosa43 min
Mar 27, 3:33 AM CDTSpecial Weather StatementBMXCoosa42 min
Mar 27, 3:38 AM CDTAreal Flood AdvisoryBMXChambers, Clay, Coosa, Randolph, Tallapoosa4 hr
Mar 27, 3:41 AM CDTAreal Flood AdvisoryBMXBibb, Shelby, Talladega4 hr
Mar 27, 4:15 AM CDTFlash Flood WarningBMXBibb, Chambers, Chilton, Clay, Coosa, Randolph and 3 more4 hr
Mar 27, 4:51 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa39 min
Mar 27, 7:59 AM CDTFlash Flood WarningBMXChambers, Coosa, Tallapoosa3 hr
Mar 27, 8:32 AM CDTRiver Flood WarningBMXElmore, Macon, Montgomery50 hr
Mar 27, 9:06 AM CDTSpecial Weather StatementBMXLee39 min
Mar 27, 9:07 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery60 hr
Mar 27, 9:07 AM CDTRiver Flood WarningBMXAutauga, Dallas, Lowndes49 hr
Mar 27, 9:07 AM CDTRiver Flood WarningBMXDallas49 hr
Mar 27, 9:29 AM CDTAreal Flood AdvisoryBMXLee76 min
Mar 27, 10:41 AM CDTSpecial Weather StatementBMXPike49 min
Mar 27, 10:54 AM CDTAreal Flood AdvisoryBMXChambers, Coosa, Tallapoosa51 min
Mar 27, 12:00 PM CDTSpecial Weather StatementBMXBarbour30 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.